Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 18, 2005, 10:18 AM PST for Marin County, City and County of San Francisco, San Mateo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2005, 10:18 AM PST (18:18 UTC)
- Expired
- Dec 18, 2005, 10:45 AM PST
- In force
- 27 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Counties, with a storm outline in the text
Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMTR 181821 SVRMTR CAC041-075-081-181845- /O.NEW.KMTR.SV.W.0005.051218T1818Z-051218T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1018 AM PST SUN DEC 18 2005 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MARIN COUNTY IN CALIFORNIA THIS INCLUDES THE CITY OF SAN RAFAEL SAN FRANCISCO COUNTY IN CALIFORNIA NORTHWESTERN SAN MATEO COUNTY IN CALIFORNIA THIS INCLUDES THE CITIES OF...SAN BRUNO...PACIFICA...MILLBRAE... DALY CITY...BURLINGAME * UNTIL 1045 AM PST * AT 1015 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF PACIFICA...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DALY CITY...SAN BRUNO AND 7 MILES NORTHWEST OF MILLBRAE BY 1025 AM PST 8 MILES NORTHWEST OF BURLINGAME BY 1030 AM PST DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3794 12268 3743 12252 3762 12227 3803 12250 $$ ANDERSON
1 follow-up statement
000 WWUS56 KMTR 181846 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1042 AM PST SUN DEC 18 2005 CAC041-075-081-181852- /O.EXP.KMTR.SV.W.0005.000000T0000Z-051218T1845Z/ SAN MATEO CA-MARIN CA-SAN FRANCISCO CA- 1042 AM PST SUN DEC 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SAN FRANCISCO...SOUTHEASTERN MARIN AND NORTHWESTERN SAN MATEO COUNTIES EXPIRES AT 1045 AM PST... THE THREAT OF SEVERE WEATHER HAS ENDED WITH THIS STORM. THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND AFTERNOON WITH OCCASIONAL LIGHTNING AND PERIODS OF HEAVY RAIN. LAT...LON 3794 12268 3743 12252 3762 12227 3803 12250 $$ ANDERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 9:48 AM PST, 30 minutes earlier.
Area forecast discussion, Dec 18, 9:48 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
948 AM PST SUN DEC 18 2005
.DISCUSSION...BUSY SHIFT TODAY AS A VIGOROUS STORM SYSTEM MOVES
ACROSS THE DISTRICT. WE RECEIVED REPORTS OF WIND GUSTS OF 58 AND 71
MPH FROM THE GOLDEN GATE AND ANGEL ISLAND GAUGES RESPECTIVELY...
WHICH PROMPTED THE ISSUANCE OF A HIGH WIND WARNING FOR THAT AREA.
MUCH OF THE REST OF THE BAY AREA REMAINS UNDER A WIND ADVISORY
THROUGH MID-AFTERNOON. WINDS ARE EXPECTED TO DECREASE SOMEWHAT BY
AFTERNOON AS THE MAIN FRONTAL BAND HAS NOW MOVED EAST OF THE AREA.
SATELLITE IMAGERY SHOWS LOTS OF POST FRONTAL CELLULAR CLOUDS BEHIND
THE FRONT MOVING INTO THE AREA. THERE HAVE ALSO BEEN SEVERAL
LIGHTNING STRIKES FROM NEAR SFO UP TO THE MARIN HEADLANDS OVER THE
LAST FEW HOURS. RADAR INDICATED POTENTIALLY SEVERE CELLS OVER NAPA
COUNTY - A SEVERE THUNDERSTORM WARNING FOR ISSUED FOR ONE SUCH CELL
THROUGH 10 AM.
RESIDUAL MOISTURE WILL KEEP RAIN GOING INTO THIS EVENING BUT WILL
TAPER OFF AS THE NIGHT PROGRESSES. THE SUBTROPICAL TAP CONTINUES
ALL THE WAY BACK TO THE PHILIPPINES...HOWEVER...WITH PERIODS OF RAIN
EXPECTED THROUGH THE COMING WEEK.
&&
.MARINE...A STRONG STORM DEVELOPING OVER THE CENTRAL PACIFIC TONIGHT
WILL PRODUCE VERY LARGE SWELLS THAT WILL REACH THE CENTRAL CALIFORNIA
COAST ON TUESDAY. SWELLS AS LARGE AS 20 FT WILL BE POSSIBLE ACROSS
THE COASTAL WATERS LATE TUESDAY AND WEDNESDAY.
&&
.AVIATION...EXPECT GUSTY SOUTHEASTERLY WINDS AND HEAVY RAIN WITH
MVFR/IFR CEILINGS. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
DAYLIGHT HOURS. WINDS WILL DECREASE AND BECOME SOUTHWESTERLY 15-20 KT
THIS AFTERNOON.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...GLW...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY.
...SCA...MRY BAY.
.THROUGH 11AM...HIGH WIND WARNING...SAN FRANCISCO.
.THROUGH 3PM TDA...WIND ADVY...SFO/MRY BAY AREAS AND BIG SUR
COAST.
&&
PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: WALBRUN
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 18, 8:53 AM PST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 853 AM PST SUN DEC 18 2005 CAZ006-191400- SAN FRANCISCO- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING. SOUTHERLY WINDS 20 TO 45 MPH WITH GUSTS TO 65 MPH UNTIL 11 AM OVER THE REGION. WINDS WILL TAPER OFF IN THE AFTERNOON BUT STILL BE 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM. **HIGH WIND WARNING - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** **WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ505>515-191400- BIG SUR COAST- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS- SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING. SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM OVER THE REGION **WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS** .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ516>518-191400- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 853 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF MONTEREY AND SAN BENITO COUNTIES AND FOR THE SOUTHERN SALINAS VALLEY .DAY ONE...SUNDAY MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF LATER THIS MORNING. HEAVIEST RAIN WILL BE OVER THE COASTAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANDERSON
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 8:38 AM PST | High Wind Warning | MTR | City and County of San Francisco | 12 days |
| Dec 18, 9:34 AM PST | Severe Thunderstorm Warning | MTR | Napa | 26 min |
| Dec 18, 9:56 AM PST | Special Marine Warning | MTR | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.